Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 24, 2024, 1:01 PM CDT for 6 counties in Kansas. It took effect at Apr 25, 2024, 1:00 PM CDT. It was in force for 8 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 24, 2024, 1:01 PM CDT (18:01 UTC)
- In effect from
- Apr 25, 2024, 1:00 PM CDT
- Expired
- Apr 25, 2024, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:15 PM CDT | HAIL 1.75 | 7 W Richfield, KS | Report from mPING: Golf Ball (1.75 in.). |
| Apr 25, 5:31 PM CDT | HAIL 1.25 | 7 N Richfield, KS | |
| Apr 25, 5:35 PM CDT | HAIL 1.75 | 13 Nw Manter, KS | |
| Apr 25, 6:10 PM CDT | HAIL 1 | 7 Wsw Syracuse, KS | |
| Apr 25, 6:20 PM CDT | HAIL 1.75 | 3 Nw Syracuse, KS | |
| Apr 25, 6:27 PM CDT | HAIL 1.25 | 4 N Syracuse, KS | Report from mPING: Half Dollar (1.25 in.). |
| Apr 25, 6:28 PM CDT | HAIL 1.75 | 4 N Syracuse, KS | Report from mPING: Golf Ball (1.75 in.). |
| Apr 25, 6:33 PM CDT | HAIL 2 | 10 N Syracuse, KS | 2 inch hail reported. |
| Apr 25, 6:45 PM CDT | HAIL 1.75 | 16 N Syracuse, KS | |
| Apr 25, 6:55 PM CDT | HAIL 1.75 | 3 N Syracuse, KS | Golf ball sized hail reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WWUS83 KDDC 241801 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 101 PM CDT Wed Apr 24 2024 ...Critical Fire Weather Conditions in Far West Kansas Thursday... KSZ061-062-074-075-084-085-251200- /O.UPG.KDDC.FW.A.0012.240425T1800Z-240426T0200Z/ /O.NEW.KDDC.FW.W.0015.240425T1800Z-240426T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 101 PM CDT Wed Apr 24 2024 /1201 PM MDT Wed Apr 24 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly given intense south to southwest winds and continued dry dormant fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && TATRO $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
047 WWUS83 KDDC 250713 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 213 AM CDT Thu Apr 25 2024 KSZ061-062-074-075-084-085-260200- /O.CON.KDDC.FW.W.0015.240425T1800Z-240426T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 213 AM CDT Thu Apr 25 2024 /113 AM MDT Thu Apr 25 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly given intense south to southwest winds and continued dry dormant fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && TATRO $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 24, 12:10 PM CDT, 51 minutes earlier. Its key messages:
- Severe thunderstorms capable of all hazards are possible Thursday afternoon and evening, although multiple modes of failure exist.
- Fire weather conditions appear likely Friday and Saturday for much of the area, while another round of severe thunderstorms are possible Saturday along and east of US-183.
- Dry, warming trend is likely Sunday through the end of the period.
Area forecast discussion, Apr 24, 12:10 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1210 PM CDT Wed Apr 24 2024 .KEY MESSAGES... - Severe thunderstorms capable of all hazards are possible Thursday afternoon and evening, although multiple modes of failure exist. - Fire weather conditions appear likely Friday and Saturday for much of the area, while another round of severe thunderstorms are possible Saturday along and east of US-183. - Dry, warming trend is likely Sunday through the end of the period. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 300 AM CDT Wed Apr 24 2024 Latest RAP upper air analysis and water vapor satellite imagery indicate west-northwest flow is in place above the central plains at 08Z Wednesday between weak longwave ridging over the Rocky Mountains and weak longwave troughing over the eastern CONUS. Daytime Wednesday, short range guidance suggest the upper level ridge will slide east over the High Plains as the next shortwave trough moves onto the far southwestern CONUS. In response, surface lee cyclogenesis will begin from eastern CO all the way north into Canada, supporting increasing southeasterly winds across southwest KS. Moist advection on the back of these winds may support scattered sprinkles during the afternoon, but QPF will be minimal as HREF probability of exceeding 0.01" is 50% or lower. Otherwise, skies will be mostly cloudy much of the day, limiting solar insolation and therefore afternoon highs to the mid 60s to low 70s. Wednesday night, elevated southeasterly winds and cloudy skies will suppress radiational cooling, with lows only dropping into the upper 40s to mid 50s. Focus then shifts to the possibility for thunderstorms, some potentially severe, Thursday afternoon and evening. Ensemble and deterministic guidance all agree the upper level shortwave trough will be just southwest of Phoenix, AZ, at 12Z, and eject rapidly northeast through the morning and early afternoon, reaching the central Rockies by 00Z Friday. A surface lee cyclone in eastern CO will deepen ahead of this wave to ~990-mb, with its attendant warm front lifting north through southwest KS while the dryline mixes east to near US-83. Increasing southeasterly winds south of the warm front and ahead of the dryline will continue to draw moist air poleward, with at least low 60s dewpoints becoming established by mid-afternoon supportive of at least moderate instability amidst 45-55 kts of deep-layer shear. As the upper level shortwave approaches, increasing forcing for ascent may trigger convective initiation along the dryline during the mid to late afternoon. Primary storm mode will be supercells capable of large hail and damaging wind gusts. A tornado threat will exist with these supercells as well, especially with any discrete supercell that can persist into the evening when an intensifying low-level jet enlarges low-level hodographs. Any thunderstorm activity that materializes across southwest KS will move east/northeast through the late afternoon and evening hours, exiting our CWA by midnight Friday morning. All of the above said, there are a couple modes of failure with this setup that could result in southwest KS seeing little to no convection at all. First, elevated showers and thunderstorms will likely be ongoing Thursday morning across portions of central and eastern KS driven by strong warm advection over the retreating cool air north of the warm front. Plenty of uncertainty surrounding the degree and location of this activity exists between guidance members, but many show a substantial signal for precipitation casting considerable doubt on the extent of destabilization owing to thunderstorm outflow. Second, warm mid-level temperatures (+8-9C at 700-mb) will represent a noteworthy cap that will be difficult to breach, especially given the synoptic forcing may not arrive until after the boundary layer begins to stabilize. This concern is further exacerbated by the potential for morning convection. While the CAPE/shear parameter space within the moist sector Thursday afternoon and evening will be more than sufficient for organized/severe convection, and any surface-based thunderstorm will be capable of all severe hazards, it is quite possible these negative factors largely or entirely inhibit severe thunderstorms across our area. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 300 AM CDT Wed Apr 24 2024 Medium range ensembles continue to agree the upper level shortwave trough will move into the northern plains and wrap up into a cut-off low during the day Friday. The associated surface trough will be located over central NE, putting southwest KS firmly within the cyclone's dry slot. Strong downsloping winds, dry air, and afternoon temperatures in the low to mid 80s will foster fire weather conditions favoring the southwest zones. On Saturday, the subtropical jet wave train reloads as another upper level trough reaches the Desert Southwest by 12Z, followed by another rapid northeast ejection. Thunderstorms, some potentially severe, will again be possible Saturday afternoon and evening along and east of a dryline that is currently expected to be placed near US-183. Behind the dryline, another day of fire weather conditions looks probable as strong southwesterly winds overlap with afternoon temperatures warming into the upper 70s to mid 80s. Once this weekend wave passes overhead, medium range ensembles indicate a dry, warming pattern will take hold Sunday through the end of the long term period. Afternoon temperatures on Sunday will be near normal as northerly winds on the back side of the surface low draw cooler temperatures equatorward, but will be quickly replaced by highs soaring into the upper 80s/near 90 by Tuesday afternoon. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1206 PM CDT Wed Apr 24 2024 Cloud ceilings over the next 24 hours will vary across southwest Kansas. VFR flight categories should be across the area through at least 00Z. Lower clouds and possibly some thunderstorms will develop after 06Z with the highest probability of storms for DDC and HYS. Expect cloud ceilings to fall to IFR to LIFR between 06-14Z. After 14Z drier air will move in from the southwest and should erode the clouds for GCK and LBL to VFR flight category and around 17Z for DDC. HYS should stay in IFR to LIFR flight category through 18Z. Winds will also start to increase after 14Z as we will see winds at 15-25 kts sustained with gusts approaching 30 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ061-062-074-075-084-085. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Tatro
Hazardous weather outlook, Apr 24, 3:12 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Apr 24 2024 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Apr 24 2024 /212 AM MDT Wed Apr 24 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are possible across much of southwest KS Thursday afternoon and evening, with all severe hazards possible. That said, multiple modes of failure exist with the setup, which could largely or entirely preclude severe thunderstorms from materializing. Severe thunderstorms again appear possible Saturday afternoon and evening for locations along and east of US-183, capable of all severe hazards. Similar to Thursday, plenty of uncertainty remains. Fire weather conditions are likely Thursday through Saturday as strong southwest winds Thursday and Saturday, and strong west- southwest winds on Friday overlap with warm, dry air. A Fire Weather Watch has been issued for our western 6 counties Thursday afternoon, and further fire weather headlines may be forthcoming for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:03 AM CDT | Fire Weather Watch | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 10 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.